How to Recognise An Adverse Reaction Following Dermal filler Injections
Injection reactions such as bruising, redness, swelling and tenderness are all anticipated side effects following any dermal filler treatment. The extent of bruising is dependent on many factors including the area treated and the patients natural healing response. However, it is important for anyone who has had (or is looking at having) dermal filler treatment to be able to recognize what is an abnormal adverse reaction that needs further treatment.
The following list is a guide for signs and symptoms that need prompt medical and/or nursing review:
Any area that looks as though it is blanched / red / purple / blue / grey in colour is not normal and could be a sign of a vascular occlusion (filler lodged in a vessel). This is considered an aesthetic medical emergency and must be treated right away to avoid any tissue death or scarring.
This could also be a sign of vascular occlusion. Small ulcerations or blisters could be a reactivation of herpes simplex virus (cold sores) or potentially another immunological, viral or bacterial response to the filler.
Swelling to the area that is so severe it is causing reasonable discomfort and/or impacting normal activities (ie. Eating, drinking, sleeping). This is not normal and requires prompt review to rule out any vascular compromise.
Persistent red and inflamed skin
Redness following injections is normal, however it should subside within a few days of treatment. Anyone experiencing inflammation with or without heat and/or raised temperature( >37.5°C) must be reviewed by the prescribing Dr or Nurse Practitioner immediately to rule out vascular occlusion or post treatment infection.
Increasing Pain to the treatment area or surrounds:
Following a dermal filler treatment there should only be a mild to moderate amount of discomfort depending on the treatment area. The pain should not be moderate to severe at rest and activities of daily living (i.e. eating, drinking, sleeping) should not be significantly impacted. Any concerns re the amount of discomfort must be communicated with your treating practitioner immediately to rule out a vascular occlusion.
Hardened red and inflamed nodules
There have been rare reports of immunological reactions to dermal filler whereby the body recognizes the filler as a foreign body and begins to attack it (granuloma +/- biofilm). This is usually a delayed adverse reaction and can occur weeks to years after injection. This type of reaction needs prompt medical review and intervention.
Lumps and Bumps
It may be possible to feel some lumps and bumps under the skin immediately following treatment. This is usually dermal filler product that is needing to integrate into the skin. Do not massage this unless otherwise instructed. If you can visibly see the lumps, notify your injector for a review. In many cases it may require firm massage which is best completed by your practitioner, however in some cases the filler may need to be dissolved. A review is needed to determine the best treatment protocol.